Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
123 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for bone TB with infection in sacral bone

I am suffering from bone TB with infection and inflammation in my left sacral bone. The diagnosis was done after open biopsy. Therapy: Taking antibiotics from last two months. Started with Rifampicin, Isonizid, Pyrazinamide and Ethambutol. As the organism was found as fully sensitive/susceptible, Ethambutol was stopped after two weeks and the therapy continued with three medicines mentioned above. As, I have completed two months, now the plan is continue with Rifampicin and Isoniazid and stop Pyrazinamide. Observation: I felt a lot of improvement in the first two weeks of treatment but the condition detoriated rapidly after discontinuation of Ehambutol. Pain retuned back and much higher this time. However, new MRI and CT scan showed that the infection was not spreading. So, I was advised that the TB therapy is correct and I should continue with the three antibiotics. Now after completing two months of therapy, I am still in pain and way behind the improvment I was noticing after first two weeks of treatment. Bone abscess: Abscess is formed at the infection site, which is supposed to be treated by the immune system of my body and no external interference is done. Nerve involvement: I have severe pain and weakness in my left leg due to the pressure on the nerve roots caused by the inflammation at the infection site (left saclral bone). I took a lot of pain killers and was on a steroid (prednisone) course also for 20 days but pain and weakness returned back once I stopped taking the steroid. Can you please tell me whether the TB therapy is correct and how long will it take to get relief from pain? Also, how long the bone inflammation will last so that my nerve can get a relief and my left leg will feel better? Thanks a zillion in advance.
Thu, 6 Oct 2016
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Treatment/Therapy
Lab Tests
General & Family Physician 's  Response
Hello.

I appreciate the way you have explained your symptoms in detail, it is very helpful for a physician.

The regimen for TB of the bone (which comes under extrapulmonary TB) is 2 months of Isonizid, Rifampicin, Pyrazinamide and Ethambutol. This is called the Intensive phase. This is later followed by the maintainence phase of 4 months of Isonizid and Rifampicin only. Total duration of therapy is 6 months. This is the regimen recommended by WHO in DOTS and is also followed in India where TB is very prevalent. We have observed very good results with this regimen in patients with bone TB.

Though Ethambutol has side effects affecting the vision, we donot generally stop it only after 2 weeks. Even though it does not kill the TB bacteria but only stops it from multiplying, it is considered an important drug. Since it was stopped for you, I presume that it was according to the guidelines which are followed in your country. Generally, it would not be significant, but in the light of reappearance of your symptoms, I would consider it significant.

Abscess which is formed due to TB bacteria is called a cold abscess as it does not have any active inflammation. It will gradually disappear with the same treatment. Surgical intervention like drainage is associated with other effects like formation of a sinus at the drainage site and non healing ulcer. Hence, it is not generally attempted if the abscess is small and is not causing any pressure symptoms. If your abscess is quite big in size it might be another reason for the pain as it might be pinching on the nerve fibres as they come out of the spinal canal. In this case it might need surgical drainage.

TB also erodes the bone and causes it to collapse upon itself - which may also cause the trapping of the nerves. Surgery becomes the only definitive treatment in this case. Since the new MRI and CT did not show any nerve trapping and bone collapse, we can rule this out.

Apart from this at present I would advice continuation of the TB therapy and an additional one month of intensive phase of the 4 drugs. Since the organism is susceptible, it may prove to be very helpful. You may again have to continue the short course of steroids for a period of atleast 2 weeks for control of inflammation till then. Please consult your physician for the same.

Hope this helps.

Regards,
Dr Geeta
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hello my mother in law is suferring from bone tb the doctor had advised us for an medicine report after the medicine report came he has come 2 an...

Recent questions on  Prednisone

doctor1 MD

My grandaughter had a red rash on her neck abnd layers of skinyou sloughed off. A weekand later ittoday is back. What couldto it be?out the size of...

doctor1 MD

here s my story...I started to have something on my scalp back in aug and n I went to see my family doc and she shouldn t tell me anything. so my...

doctor1 MD

Took a dose of Fluticasone Propionate and soon developed a thickening under my chin. How can I make this go away? I ve seen people who have taken...

doctor1 MD

About 2 & 1/2 weeks ago I was treated for a facial trauma I had sustained tripping on a brick and landing on a gas main. I was given antibiotic and...

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know...

doctor1 MD

6 days ago my lips swelled up and my eyes swelled shut I had prednisone and it took 40mg to get it down. It came back in about 12 hours and took...

doctor1 MD

Took Prednisone & Azithromycin in early November for acute bronchitis . X-ray to r/o pneumonia vs bronchitis. NP couldn't hear breath sounds in...